Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 227, NWS Wichita, KS

July 5, 2004Ellsworth County, Lincoln County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 5, 2004, 11:45 PM CDT for Ellsworth County, Lincoln County, Rice County, Kansas. It was in force for 75 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2004, 11:45 PM CDT (04:45 UTC)
Expired
Jul 6, 2004, 1:00 AM CDT
In force
75 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Ellsworth County, KS, Lincoln County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 140 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 12:20 AM CDTTSTM WND GST 605 Ssw Bushton, KS
Jul 6, 12:20 AM CDTHAIL 0.755 Ssw Bushton, KS
Jul 6, 12:26 AM CDTTSTM WND GST 608 W Lincoln, KS
Jul 6, 12:34 AM CDTTSTM WND GST 604 W Ellsworth, KS
Jul 6, 1:05 AM CDTTSTM WND DMG6 W Brookville, KSPOWER LINES DOWN JUST WEST OF OBSERVERS HOME.
Jul 6, 1:05 AM CDTTSTM WND GST 606 W Brookville, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 7:40 PM CDTSevere Thunderstorm WatchSPC6 hr
Jul 5, 10:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2977 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2977 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1588 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 060445
SVRICT
KSC053-105-159-060600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1145 PM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL KANSAS
  ELLSWORTH COUNTY IN CENTRAL KANSAS
  RICE COUNTY IN CENTRAL KANSAS

* UNTIL 100 AM CDT.

* AT 1145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES SOUTHEAST
  OF LURAY TO 4 MILES EAST OF SUSANK TO 2 MILES NORTHEAST OF PAWNEE
  ROCK...OR ALONG A LINE EXTENDING FROM 18 MILES NORTHEAST OF RUSSELL
  TO 18 MILES SOUTHEAST OF RUSSELL TO 9 MILES SOUTHWEST OF GREAT
  BEND...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR SYLVAN GROVE AROUND MIDNIGHT CDT...
  NEAR EXIT 216 ON INTERSTATE 70 AROUND 1205 AM CDT...
  NEAR LORRAINE AROUND 1210 AM CDT...
  NEAR EXIT 225 ON INTERSTATE 70 AROUND 1215 AM CDT...
  NEAR GENESEO AROUND 1220 AM CDT...
  NEAR KANOPOLIS STATE PARK AROUND 1225 AM CDT...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  DAMAGING WINDS OF 60 TO 75 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS.

THIS IS A DANGEROUS LINE OF STORMS.

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
LINCOLN...ELLSWORTH AND RICE COUNTIES UNTIL 100 AM CDT.

LAT...LON 3919 9846 3862 9846 3821 9844 3822 9801
      3857 9794 3920 9795

$$

/DARMOFAL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:10 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 5, 10:10 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1010 PM CDT MON JUL 5 2004

.DISCUSSION...

MESOSCALE UPDATE

SVR TSTM WATCH OUT FOR ENTIRE FCST AREA TIL 4 AM.  DESPITE CLUSTER
IN NRN OK, WEAK CONVERGENCE AND CAP PREVENTING MUCH IN THE WAY OF
ADDNL DVLPT.  HOWEVER IN THE LAST COUPLE OF VOLUME SCANS NEW ECHOES
ALF HAVE DVLPD JUST WEST OF ICT...LKLY FM INCRG LLVL JET.  MAIN SHOW
STILL XPCTD WITH THE NOW ROUTINE NIGHTLY MCS CURRENTLY IN NW KS.
ANTICIPATE PREFERRED DVLPMT WL BE IN WRN HALF OF FCST AREA ALG ERN
EDGE OF DEEPER H85 MSTR AND PROXIMITY TO LLVL JET. MORE QUESTIONABLE
HOW STRONG STORMS WL BE FURTHER E.  HOWEVER GIVEN IMPRESSIVE CAPE,
CANNOT RULE OUT SVR TSTMS REGIONWIDE.

HOWERTON

.PREVIOUS DISCUSSION...

550 PM CDT MON JUL 5 2004
MESOSCALE UPDATE

EXTREMELY UNSTABLE AIRMASS IN PLACE OVER SCTRL/SE KS INTO NE OK.
MONITORING TO SEE IF ISOLATED CONVECTION CAN TAKE PLACE ALONG
MOISTURE GRADIENT N OF A HUT-EWK LINE. MAY INITIALLY BE LIMITED BY
SUBSIDENCE IN WAKE OF INITIAL SHORTWAVE...MAY CHANGE AS EVENING
PROGRESSES AS NEXT WAVE APPROACHES AND LLJ GETS GOING.  WILL
CONTINUE TO MONITOR.  MAIN SHOW EXPECTED TO BE LATE TNGT AS
CONVECTION OVR WRN NE/ERN CO ORGANIZES AND HEADS SE TWRD CTRL KS.

WOLF

------------------------------------------------
240 PM CDT MON JUL 5 2004

.DISCUSSION...

PREPARING FOR NEXT ROUND OF RAINFALL TONIGHT. MOIST, VERY UNSTABLE
AIRMASS IN PLACE OVER MUCH OF FCST AREA.  INITIAL SHORTWAVE EXITING
THIS AFTERNOON...THINK WEAK SUBSIDENCE IN WAKE OF WAVE MAY INHIBIT
CONVECTIVE DEVELOPMENT THROUGH THE EVENING (EXCEPT FAR SE KS WHERE
NOT YET BEHIND SHORTWAVE AXIS).  WILL HAVE LOW EVENING POPS IN FAR
SE KS FOR THIS EVENING.  MODELS SHOW GOOD SIGNAL FOR CONVECTIVE
SYSTEM TO DEVELOP OVER ERN CO/NW KS THIS EVENING...AND SLIDE ESE
ACROSS CTRL KS LATE TNGT ON NOSE OF LLJ...REACHING SE KS TWRD DAWN.
WILL CONTINUE FLOOD WATCH TONIGHT GIVEN LOW FFG VALUES.  INCREASING
POPS TO LIKELY/CATEGORICAL AFTER MIDNIGHT.  MIGHT SEE A HIGH WIND
THREAT WITH CONVECTION LATE TNGT AS SYSTEM DEVELOPS COLD POOL.

CHANGE IN THE PATTERN TO WEAK SW FLOW BY END OF WEEK WITH RIDGING
BUILDING OVER THE CENTRAL STATES.  SHOULD LEAD TO DRIER WEATHER WITH
HIGH TEMPS RISING BACK ABOVE 90 DEGREE MARK.  EXPECT MCS TRACK TO BE
MORE OVER NEBRASKA FOR NEXT WEEKEND...BUT WE COULD SEE BOUNDARY MOVE
AS FAR SOUTH AS NRN KS...SO HAVE SLIGHT CHANCE POPS FOR OUR CTRL KS
COUNTIES DURING THE NIGHTTIME HOURS.

WOLF
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  82  62  89 /  70  40  10  10
HUTCHINSON      63  83  62  89 /  80  20  10  10
NEWTON          65  82  62  88 /  80  40  10  10
ELDORADO        66  82  63  87 /  70  60  10  10
WINFIELD-KWLD   67  82  64  88 /  60  60  10  10
RUSSELL         61  83  59  89 /  80  10   5  10
GREAT BEND      63  83  60  89 /  80  10  10  10
SALINA          64  83  61  89 /  80  20   5  10
MCPHERSON       64  83  62  88 /  80  20  10  10
COFFEYVILLE     69  82  65  86 /  50  60  20  10
CHANUTE         69  82  63  86 /  50  60  20  10
IOLA            69  82  63  86 /  50  60  10  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH TUESDAY
MORNING FOR ENTIRE COUNTY WARNING AREA.
&&
Hazardous weather outlook, Jul 5, 12:50 PM CDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE WICHITA KS
1250 PM CDT MON JUL 5 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1250 PM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL AGAIN BE LIKELY OVERNIGHT ACROSS ALL OF THE AREA.
HAIL TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH WILL BE POSSIBLE
WITH THESE STORMS TONIGHT. A FLOOD WATCH IS IN EFFECT THROUGH
TUESDAY MORNING. PLEASE SEE LATEST FLOOD WATCH FOR ADDITIONAL
DETAILS.

STORMS ARE EXPECTED TO DEVELOP THIS EVENING ACROSS THE HIGH PLAINS
OF KANSAS AND NEBRASKA. THESE STORMS WILL THEN MOVE TO THE HIGHER
MOISTURE WHICH WILL BE SITUATED OVER EASTERN KANSAS. SHEAR PROFILES
ARE MARGINAL FOR SEVERE STORMS BUT THE ABUNDANCE OF LOW LEVEL
MOISTURE SHOULD MAKE UP FOR IT. STORMS OVER THE LAST FEW NIGHTS HAVE
SATURATED THE GROUND. SO ANY ADDITIONAL RAINFALL TONIGHT WILL GO
INTO RUNOFF AND MAY CAUSE FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS, SOME POSSIBLE SEVERE, WILL BE POSSIBLE OVER SOUTHEAST
AND EXTREME SOUTH CENTRAL KANSAS TUESDAY MORNING. STORMS WILL AGAIN
BE POSSIBLE FRIDAY THROUGH SUNDAY. IT IS TOO EARLY TO TELL IF THESE
STORMS WILL BE SEVERE, SO PLEASE CHECK BACK FOR LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OVER MUCH OF
CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON/KETCHAM

In the hours before

Local storm report, Jul 5, 11:37 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1137 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1136 PM     TSTM WND GST     4 N ALBERT              38.51N 99.00W
07/05/2004  60 MPH           BARTON             KS   TRAINED SPOTTER

&&

BRW
Local storm report, Jul 5, 11:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1142 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1141 PM     TSTM WND GST     LURAY                   39.12N 98.69W
07/05/2004  67 MPH           RUSSELL            KS   BROADCAST MEDIA

            REPORTED BY KSN WEATHER LAB SITE.

&&

BRW
Local storm report, Jul 5, 11:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1145 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1141 PM     TSTM WND GST     RUSSELL                 38.89N 98.85W
07/05/2004  61 MPH           RUSSELL            KS   LAW ENFORCEMENT

&&

BRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:00 PM CDTSevere Thunderstorm WarningICTBarton, Russell90 min
Jul 6, 12:44 AM CDTSevere Thunderstorm WarningICTMcPherson, Saline76 min
Jul 6, 12:54 AM CDTSevere Thunderstorm WarningICTEllsworth, Rice36 min
Jul 6, 1:38 AM CDTSevere Thunderstorm WarningICTMarion67 min
Jul 6, 2:10 AM CDTSevere Thunderstorm WarningICTChase65 min
Jul 6, 2:12 AM CDTSevere Thunderstorm WarningICTHarper63 min
Jul 6, 3:51 AM CDTSevere Thunderstorm WarningICTCowley54 min
Jul 6, 4:23 AM CDTSevere Thunderstorm WarningICTChautauqua67 min
Jul 6, 4:39 AM CDTSevere Thunderstorm WarningICTElk51 min
Jul 6, 5:07 AM CDTSevere Thunderstorm WarningICTWilson53 min
Jul 6, 5:37 AM CDTSevere Thunderstorm WarningICTNeosho38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.